Log in or Register to participate in these discussions

Getting off your meds when the time is right and your side effects if any.

Getting off your meds when the time is right and your side effects if any.

Posted by edd on Jul 20, 2020 12:58 am

I was diagnosed with base tongue oropharyngeal squamous cell cancer back in January of this year.  I was given two rounds of chemo and 35 rounds of radiation aimed at my throat.  I finished my last treatment on Apr 1st.  Damage to my throat was expected and occurred. I still cannot swallow properly, but it is getting better after 3 1/2 months post radiation and I am progressing to recovery.  I still am on a feeding tube and yearn the day of eating whole foods again.   

Throughout this the pain started to increase and stay with me.  During treatment when I needed something for the pain, my doctor prescribed me tylenol 3's which took the edge off but only for a short while.  I was then given morphine which seemed to do the trick, but that also became not sufficient.  My next prescription was hydromorphone which is an opioid and stronger than your oxycotin's.  These worked wonderfully and did the trick.  My prescribed dosage went from 3mls every 3 hrs to 4mls every 3 hours for a total of 32 mls of this a day.  Without consciously knowing, I was becoming addicted to it.  When going to bed I would wake up every 3 hrs and take a shot.  I would forget sometimes if I had taken a dose and double it up occasionally.  My wife noticed my behavior and brought it to my attention.  All I was thinking about was taking more of it.  I read up on it and realized what was happening to me.  My throat was healing and getting better.  I made a conscious decision to stop taking it, not all together, but just one shot of 4 ml at bedtime.  I chose bedtime for that's when you lay there and that's all you would think about.  I did this for four days and it seemed to be ok.  After the fourth day I stopped all together.  When I did start to cut down that's when all the side effects came at me: insomnia, cold sweats when laying down, and some real funky dreams (no nightmares).  There are other side effects listed but I didn't experience them. These effects lasted for about a week and then disappeared.  I knew I was becoming addicted and I knew I had to break the chain.  I did it, and if you're going through the same or something similar, you can break it as well.  It is tough for a few days, but needs to be done.  Some people aren't so lucky to break free and may need extra help from their doctor to detoxify.  Good Luck to you! 
 

Re: Getting off your meds when the time is right and your side effects if any.

Posted by MCoaster on Jul 20, 2020 1:45 am

edd‍         Thank you so much for sharing your story.  There are members here who have the same diagnosis as you and who will certainly relate to you experiences.     There are also those with different diagnosis who have been prescribed opioids and who will benefit from your post.

You have had a very tough time and I am amazed at how well you and your wife have navigated your way to recovery.  Hats off to your wife for realizing that you were becoming addicted and to you for finding a way to deal with it.    How is your pain now?   

May I ask what your much anticipated meal will be?

Thank you again and please update us.

Healing thoughts.

MCoaster
 

Re: Getting off your meds when the time is right and your side effects if any.

Posted by edd on Jul 20, 2020 10:54 am

When I started to cut down on my hydromorphone, the severity of the pain had already cut down for I was healing.  So, to cut down to one dose a day was the right time and it was bearable.  Then to completely stop it was ok.  I still had a bit of pain but the need to break the opioids addiction was more important to me.  Your body is an incredible thing, once you stop your artificial pain killers your body will start to produce its own which helps the cause.  So now, my pain is equivalent to sore a throat.  I feel much better, look better and not as drawn, and have a lot more energy (this is coming from my wife).   Don't get me wrong, these opioids are crucially essential to control your pain and you should take them to control your comfort zone, but you have to be wary of the easy addiction process that you may fall into which I did.  Read up on your medication, there's a ton of information on the internet for you and maybe have someone point out any addiction traits that you may be displaying, for you will be oblivious to this.  Have your exit plan ready to go and be ready for the ride of side effects that you will experience, hopefully they wont last long.   As far as my first anticipated meal would be, I am craving a medium rare prime rib at the Keg.